NSAID and aspirin use by the elderly in general practice: Effect on gastrointestinal symptoms and therapies

Alberto Pilotto, Marilisa Franceschi, Gioacchino Leandro, Francesco Di Mario

Research output: Contribution to journalArticle

Abstract

Background: The relationship between NSAID use and gastrointestinal (GI) symptoms and their treatment in elderly patients is not well defined. Objectives: To identify the prevalence of specific drug use in elderly outpatients and to identify the relationship between NSAID use and GI disturbances and treatments in elderly subjects treated by their general practitioner (GP). Settingand participants: The study was carried out by 63 GPs in north-eastern Italy; 3154 elderly subjects were included in the study over a 2-week period. Design: By using a structured interview, subjects' medical histories and current medication were identified. In particular, the presence and use pattern (i.e. occasional, 'acute' or 'chronic') of NSAIDs and/or aspirin (acetylsalicylic acid) were recorded. In all subjects, the presence of upper GI symptoms, i.e. abdominal pain, reflux symptoms and indigestion syndrome, were noted. Results: The prevalence of drug use was 96.4% (males 96%, females 96.7%). The most prescribed drugs were ACE inhibitors (38%), diuretics (26.7%), NSAIDs and regular-dose aspirin (24.7%), GI drugs (20.6%), and anxiolytics/hypnotics (20.3%). Of 779 subjects who had taken NSAIDs or regular-dose aspirin, 32.9% were 'chronic' users, 24.9% were 'acute' users and 42.1% occasional users. A significantly higher prevalence of upper GI symptoms was observed in elderly NSAID and low-dose aspirin users compared with non-users (24.9% vs 28% vs 16.6% respectively, p <0.0001). GI symptoms were reported by 27.6% of 'chronic' NSAID users, 22.9% of 'acute' users and 24.7% of occasional users. A significantly higher prescription rate for any GI drug was found in NSAID users than in low-dose aspirin users and non-users (24.0% vs 19.6% vs 19.4% respectively, p = 0.007). This difference was mainly because of a higher number of upper GI drugs taken by NSAD users than by low-dose aspirin users and non-users (18.1% vs 16% vs 13.7% respectively, p = 0.004). Multivariate analysis demonstrated that female gender (odds ratio [OR] = 1.32, 95% CI = 1.16-1.44), low-dose aspirin (OR = 1.88, 95% CI = 1.33-2.65), NSAIDs and/or regular-dose aspirin (OR = 1.48, 95% CI = 1.19-1.83) and multiple therapies, i.e. taking more than four drugs per day (OR = 1.42, 95% CI = 1.14-1.77) were risk factors for GI symptoms in elderly outpatients. Conclusion: NSAIDs and/or aspirin use was very high in this elderly outpatient population. The use of these drugs was significantly associated with a greater number of upper GI symptoms and prescriptions for GI drugs. Educational and clinical strategies need to be implemented in order to reduce the GI impact of NSAID and aspirin use in elderly people.

Original languageEnglish
Pages (from-to)701-710
Number of pages10
JournalDrugs and Aging
Volume20
Issue number9
DOIs
Publication statusPublished - 2003

ASJC Scopus subject areas

  • Pharmacology
  • Geriatrics and Gerontology

Fingerprint Dive into the research topics of 'NSAID and aspirin use by the elderly in general practice: Effect on gastrointestinal symptoms and therapies'. Together they form a unique fingerprint.

  • Cite this